Alert archive / Montana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Great Falls, MT

June 26, 2019Cascade County, Lewis and Clark County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 26, 2019, 5:42 PM MDT for Cascade County, Lewis and Clark County, Montana. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2019, 5:42 PM MDT (23:42 UTC)
Expired
Jun 26, 2019, 6:15 PM MDT
In force
33 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cascade County, MT, Lewis and Clark County, MT

The radar

The Great Falls radar (KTFX), 70 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 5:48 PM MDTHAIL 0.884 Ese Wolf Creek, MTFACEBOOK VIDEO OF NICKEL SIZED HAIL COVERING THE GROUND AT HOLTER LAKE CAMPGROUND.
Jun 26, 5:50 PM MDTHAIL 0.7Wolf Creek, MT
Jun 26, 5:55 PM MDTHAIL 0.883 Sw Craig, MT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 26, 2:16 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2019-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2019-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

622 
WUUS55 KTFX 262342
SVRTFX
MTC013-049-270015-
/O.NEW.KTFX.SV.W.0021.190626T2342Z-190627T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
542 PM MDT Wed Jun 26 2019

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  East central Lewis and Clark County in west central Montana...
  Southwestern Cascade County in central Montana...

* Until 615 PM MDT.

* At 541 PM MDT, a severe thunderstorm was located over Wolf Creek,
  or 26 miles north of Helena, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wolf Creek and Craig. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the Missouri River, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4688 11211 4700 11223 4725 11190 4692 11158
TIME...MOT...LOC 2341Z 234DEG 25KT 4697 11207 

HAIL...1.00IN
WIND...60MPH
 
$$

Moldan
1 follow-up statement
017 
WWUS55 KTFX 262356
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
556 PM MDT Wed Jun 26 2019

MTC013-049-270015-
/O.CON.KTFX.SV.W.0021.000000T0000Z-190627T0015Z/
Lewis and Clark MT-Cascade MT-
556 PM MDT Wed Jun 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL LEWIS AND CLARK AND SOUTHWESTERN CASCADE COUNTIES...

At 556 PM MDT, a severe thunderstorm was located near Wolf Creek, or
20 miles southwest of Cascade, moving northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Wolf Creek and Craig. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near Holter Lake or the Missouri River, get away from the 
water and move indoors or inside a vehicle. remember, lightning can 
strike out to 15 miles from the parent thunderstorm. If you can hear 
thunder, you are close enough to be struck by lightning. Move to 
safe shelter now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4694 11206 4704 11218 4725 11190 4697 11163
TIME...MOT...LOC 2356Z 234DEG 25KT 4703 11195 

HAIL...1.00IN
WIND...60MPH
 
$$

Moldan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:25 PM MDT, 17 minutes earlier.

Area forecast discussion, Jun 26, 5:25 PM MDT, 17 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
525 PM MDT Wed Jun 26 2019

AVIATION SECTION UPDATED...

.SYNOPSIS...

Unstable southwesterly flow aloft and embedded disturbances affect
our region through this weekend. Scattered to numerous showers and
thunderstorms are expected today and Thursday. Some of these storms
will likely become severe. Isolated to scattered showers and
thunderstorms are then forecast for Friday through this weekend.
Temperatures should be near or slightly below-normal.

&&

.DISCUSSION...

Remainder of today through tonight...After a relatively slow start,
showers and thunderstorms are beginning to develop. Moisture is still
lacking a bit, with surface dewpoints in the 40s and low 50s but this
should change as the low level easterly flow begins to advect ample
moisture into the region. At the same time, surface based cape values
and mid-level lapse rates have crept up to 1000 to 1500 j/kg and the
7 to 8 degree C/km respectively. These factors combined with good
wind shear has resulted in a severe thunderstorm watch being issued
for a good portion of our CWA until 10pm tonight, which includes
Gallatin, Jefferson, Broadwater, Meagher, Lewis and Clark, Cascade,
Judith Basin, Fergus, Teton, and Choteau Counties. Also, a flash
flood watch has been issued for the Alice Creek and Park Creek burn
scars in Central and Northern Lewis and Clark County until 11pm
tonight as there will be a potential for flooding should a storm
with heavy rain become situated over this area. Severe weather
threats include, hail to the size of a lime and damaging wind gusts
of 60 to 70 mph for this afternoon and evening. Conditions should
temporarily calm down tonight but the severe threat reemerges
tomorrow as an even more unstable atmosphere allows severe storms to
produce hail as large as quarters to perhaps baseballs and damaging
wind gusts of 70 to 80 mph or greater. A few tornadoes cannot be
ruled-out, especially during the late afternoon and early evening
hours, mostly for portions of Blaine and Fergus Counties. rcg

Friday through Sunday...Southwesterly flow aloft and embedded
shortwave disturbances continue to affect our CWA as we remain east
of the longwave trough axis. The embedded mid- to upper-level low
pressure center may eject northeastward from the Pac NW to northern
MB by the end of the period. Simultaneously, the aforementioned
longwave high pressure ridge persists over the central U.S. and
vicinity. The shortwave disturbances will assist in the development
of isolated to scattered showers and thunderstorms daily. In
addition, moderate instability and strong vertical wind shear may
allow a few severe thunderstorms to affect far-eastern portions of
north-central MT on Friday. Temperatures remain near or slightly
below-normal.

Next Week Monday through Wednesday...Compared to 24-hours ago,
ensemble means are in much better agreement that our CWA will remain
east of the longwave trough axis over/near the Pacific NW and
western Canada, allowing southwesterly flow aloft and embedded
shortwave disturbances to persist over north-central and southwest
MT. Isolated to scattered showers and thunderstorms are possible on
a daily basis, especially during the afternoon and evening.
Temperatures should remain near or slightly-below normal.
- Jaszka

&&

.AVIATION...
Updated 525 PM MDT Wed Jun 26 2019 (00Z/27 TAF issuance)

Mostly VFR conditions for the next 24-hours except during shower and
thunderstorm activity. Scattered showers and thunderstorms should
begin to diminish after 4Z although a few showers will be possible
beyond that time. Showers and storms redevelop Thursday morning into
the afternoon and some of these have the potential to become severe
once again, especially in central and north-central MT. Hail (up to
1 inch in diameter or greater)and erratic surface wind gusts of 60
knots are the main severe threats, as are heavy downpours of rain.
rcg

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  76  51  74 /  80  80  70  30
CTB  47  70  45  71 /  60  80  70  20
HLN  50  80  52  77 /  30  60  60  30
BZN  47  81  49  79 /  30  20  10  10
WEY  38  73  40  73 /  30  10  10   0
DLN  46  75  48  72 /  20  30  20  10
HVR  51  79  52  77 /  80  50  80  30
LWT  48  77  50  74 /  80  40  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight Central and
Southern Lewis and Clark...Southern Rocky Mountain Front.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 26, 4:18 PM MDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Great Falls MT
418 PM MDT Wed Jun 26 2019

MTZ008-015-262245-
Madison MT-Beaverhead MT-
418 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADISON AND
SOUTHEASTERN BEAVERHEAD COUNTIES UNTIL 445 PM MDT...

At 417 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Kilgore, or 20 miles north of Idmon, moving northeast
at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lakeview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4457 11186 4466 11204 4493 11194 4474 11150
TIME...MOT...LOC 2217Z 217DEG 36KT 4467 11188

Moldan
Special weather statement, Jun 26, 4:27 PM MDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT Wed Jun 26 2019

MTZ014-048-262300-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
427 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEWIS AND CLARK
COUNTY UNTIL 500 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lincoln, or 34 miles northeast of Drummond, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lincoln and Bean Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding especially across any fire burn scars. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4691 11279 4712 11277 4735 11241 4699 11228
TIME...MOT...LOC 2227Z 264DEG 17KT 4704 11265

JANGLIN
Special weather statement, Jun 26, 4:37 PM MDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
437 PM MDT Wed Jun 26 2019

MTZ008-262300-
Beaverhead MT-
437 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVERHEAD COUNTY
UNTIL 500 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Monida, or 21 miles northwest of Dubois, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Monida, Snowline and Monida Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4448 11247 4446 11251 4449 11255 4448 11258
      4450 11261 4469 11253 4455 11216 4454 11221
      4457 11223 4457 11229 4454 11232 4453 11236
      4445 11239
TIME...MOT...LOC 2237Z 210DEG 24KT 4443 11249

Moldan
Special weather statement, Jun 26, 4:41 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
441 PM MDT Wed Jun 26 2019

MTZ055-262300-
Gallatin MT-
441 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 500 PM MDT...

At 441 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Clyde Park, or 21 miles north of Bozeman, moving
northeast at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Gallatin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4596 11108 4619 11097 4612 11079 4592 11079
      4587 11086
TIME...MOT...LOC 2241Z 209DEG 13KT 4598 11092

Moldan
Special weather statement, Jun 26, 4:43 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Great Falls MT
443 PM MDT Wed Jun 26 2019

MTZ014-262315-
Central and Southern Lewis and Clark MT-
443 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LEWIS AND CLARK
COUNTY UNTIL 515 PM MDT...

At 443 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Lincoln, or 29 miles northwest of Helena, moving
northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central Lewis
and Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4712 11224 4687 11214 4672 11253 4683 11253
      4683 11269 4685 11271
TIME...MOT...LOC 2243Z 231DEG 28KT 4683 11254

JANGLIN
Special weather statement, Jun 26, 4:57 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
457 PM MDT Wed Jun 26 2019

MTZ014-048-262330-
Southern Rocky Mountain Front MT-
Central and Southern Lewis and Clark MT-
457 PM MDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEWIS AND CLARK COUNTY
UNTIL 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Lincoln, or 38 miles west of Cascade, moving
northeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Lewis and
Clark County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding especially across any fire burn scars. Do not
drive your vehicle through flooded roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
west central Montana.

LAT...LON 4697 11249 4698 11263 4701 11262 4714 11265
      4737 11227 4718 11211
TIME...MOT...LOC 2256Z 236DEG 21KT 4711 11249

JANGLIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:59 PM MDTSpecial Weather StatementTFXGallatin31 min
Jun 26, 10:51 AM MDTFlash Flood WatchTFX11 hr
Jun 26, 1:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Jun 26, 2:27 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jun 26, 2:43 PM MDTSpecial Weather StatementTFXMadison32 min
Jun 26, 3:00 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Jun 26, 3:02 PM MDTSpecial Weather StatementTFXJudith Basin28 min
Jun 26, 3:19 PM MDTSpecial Weather StatementTFXMadison26 min
Jun 26, 3:25 PM MDTSpecial Weather StatementTFXTeton35 min
Jun 26, 3:29 PM MDTSpecial Weather StatementTFXMadison16 min
Jun 26, 3:47 PM MDTSpecial Weather StatementTFXMadison13 min
Jun 26, 3:49 PM MDTSpecial Weather StatementTFXMadison26 min
Jun 26, 3:55 PM MDTSpecial Weather StatementTFXLewis and Clark20 min
Jun 26, 4:00 PM MDTSpecial Weather StatementTFXGallatin15 min
Jun 26, 4:14 PM MDTSpecial Weather StatementTFXLewis and Clark16 min
Jun 26, 4:16 PM MDTSpecial Weather StatementTFXGallatin14 min
Jun 26, 4:18 PM MDTSpecial Weather StatementTFX27 min
Jun 26, 4:27 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jun 26, 4:41 PM MDTSpecial Weather StatementTFXBroadwater19 min
Jun 26, 4:43 PM MDTSpecial Weather StatementTFXLewis and Clark32 min
Jun 26, 4:57 PM MDTSpecial Weather StatementTFXLewis and Clark33 min
Jun 26, 5:16 PM MDTSevere Thunderstorm WarningTFXLewis and Clark29 min
Jun 26, 5:47 PM MDTSpecial Weather StatementTFXFergus28 min
Jun 26, 5:55 PM MDTSpecial Weather StatementTFXLewis and Clark35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.